Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Great Falls, MT

May 15, 2014Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 15, 2014, 7:54 PM MDT for Cascade County, Meagher County, Montana. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2014, 7:54 PM MDT (01:54 UTC)
Expired
May 15, 2014, 8:45 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 39 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:57 PM MDTHAIL 0.75 Sse Ulm, MT
May 15, 7:57 PM MDTHAIL 1.759 S Ulm, MTHAIL UP TO THE SIZE OF GOLF BALLS.
May 15, 8:05 PM MDTHAIL 114 Sw Stockett, MTQAURTER SIZED HAIL AND HEAVY RAIN. WIND GUSTS ESTIMATED TO 40 MPH.
May 15, 8:13 PM MDTHAIL 0.8811 Sse Ulm, MTNICKLE AND DIME SIZED HAIL. HEAVY RAIN. 0.30 INCHES OF RAINFALL.
May 15, 8:13 PM MDTHAIL 0.8811 Sse Ulm, MTNICKLE AND DIME SIZED HAIL. HEAVY RAIN. 1.00 INCH OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS55 KTFX 160154
SVRTFX
MTC013-059-160245-
/O.NEW.KTFX.SV.W.0004.140516T0154Z-140516T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 PM MDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 845 PM MDT

* AT 751 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF CASCADE...AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELT...TRACY...SAND COULEE...CENTERVILLE...STOCKETT AND MONARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
      4709 11064 4706 11065 4675 11141 4734 11173
      4768 11150
TIME...MOT...LOC 0154Z 325DEG 44KT 4729 11151

HAIL...1.00IN
WIND...60MPH

$$

NL
2 follow-up statements
349 
WWUS55 KTFX 160220
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 PM MDT THU MAY 15 2014

MTC013-059-160245-
/O.CON.KTFX.SV.W.0004.000000T0000Z-140516T0245Z/
CASCADE MT-MEAGHER MT-
820 PM MDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MEAGHER AND EASTERN CASCADE COUNTIES UNTIL 845 PM MDT...

AT 819 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES SOUTHEAST
OF CASCADE...AND MOVING SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MONARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
      4709 11064 4706 11065 4675 11141 4714 11152
      4752 11128
TIME...MOT...LOC 0220Z 325DEG 44KT 4700 11131

HAIL...1.00IN
WIND...60MPH

$$

NL
577 
WWUS55 KTFX 160241
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU MAY 15 2014

MTC013-059-160250-
/O.EXP.KTFX.SV.W.0004.000000T0000Z-140516T0245Z/
CASCADE MT-MEAGHER MT-
841 PM MDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEAGHER AND
EASTERN CASCADE COUNTIES WILL EXPIRE AT 845 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
      4709 11064 4706 11065 4675 11141 4714 11152
      4752 11128
TIME...MOT...LOC 0240Z 325DEG 44KT 4677 11117

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 15, 2:47 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT Thu May 15 2014

.DISCUSSION...

Tonight through Sunday evening...Northern portions of the upper
level ridge over the interior Western US will continue to break down
as shortwave and upper level jet energy move over the top of the
ridge and slide Southeast across eastern MT tonight. Expect
scattered to numerous showers/thunderstorms to develop late this
afternoon and evening over N-Central MT, with activity diminishing
by midnight. A weak and diffuse NW-SE frontal boundary will remain
stalled across the forecast area tonight through Friday night with a
few showers lingering near the boundary late tonight through Friday
morning, before more widespread showers and thunderstorms develop
again Friday afternoon/evening. Focus for convection will be
centered more over SW MT Friday afternoon and evening. Little change
occurs in the overall weather pattern on Saturday with showers and a
few thunderstorms possible, mainly in the afternoon and evening. On
Sunday, a stronger lobe of shortwave energy originating from a large
scale trough currently in the eastern Pacific will move into the
Northern Rockies. Favorable upper level jet dynamics and lift
associated with the trough will bring widespread showers and
thunderstorms to the area Sunday afternoon and evening. Hoenisch

Saturday Night through Thursday...Upper level winds turn
southwesterly on Saturday night as the region comes under the
influence of a broad and slow moving Pacific system. Warmer air
moving into the state early Sunday will destabilize the environment
and cause widespread rain showers and thunderstorms Sunday
afternoon. This activity will generally move from southwest through
central and northeast Montana as the Pacific front advances Sunday
night. Cooler air moving in behind the front will weekend shower
activity on Monday...though showers will persist around the region
amid an unsettled pattern. The main Pacific trough digs south
through the Great Basin on Tuesday night. Chances for showers and
thunderstorms will continue mainly over southwest Montana on
Wednesday with an upper level diffluent flow. Temperatures through
this period will remain near seasonal averages, with warmer air
beginning to rotate back into the state on Thursday. Nutter

&&

.AVIATION...
UPDATED 1745Z.
VFR conditions will prevail across the area for the next 24 hours.
Some brief intrusions into MVFR conditions are possible around
afternoon showers and thunderstorms. Most of the convective activity
is expected to initiate around 20Z and will begin to decrease around
sunset. An additional band of showers is expected to develop along a
line from KCTB to KLWT and persist through the overnight hours as a
weak cold front stalls out across Central Montana. Suk

&&

.HYDROLOGY...
Snow levels will range from 9000 to 10000 feet over the western
mountains the next couple of days. Precipitation over the next
few days will be scattered and generally light. A change in the
weather pattern will occur late this weekend and early next week
with the potential for increased precipitation amounts. Models
have been inconsistent with the details of their precipitation
forecasts so confidence in where and when precipitation will fall
as well as how much precipitation will fall continues to be low at
this point. At the same time confidence is high that temperatures
will turn cooler and snow levels are expected to lower to between
7000 and 8000 feet late in the weekend and early next week.
Snowmelt from the warmer temperatures will result in increased
flows in local streams and creeks, especially over parts of
southwest MT. Blank/Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  62  41  68 /  60  30  20  40
CTB  37  59  38  67 /  40  30  60  40
HLN  48  68  43  72 /  20  40  20  30
BZN  43  67  40  71 /  20  40  30  30
WEY  38  63  35  64 /  10  50  40  30
DLN  47  69  43  71 /   0  30  20  20
HVR  40  64  39  70 /  20  10  30  20
LWT  41  60  40  64 /  70  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, May 15, 6:39 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT THU MAY 15 2014

MTZ048-049-160115-
EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
639 PM MDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 715 PM
MDT...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR BYNUM...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CHOTEAU...BYNUM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4764 11177 4761 11233 4803 11246 4809 11211
TIME...MOT...LOC 0037Z 323DEG 26KT 4790 11229

NL
Local storm report, May 15, 7:01 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 NNW CHOTEAU           47.86N 112.20W
05/15/2014  E0.50 INCH       TETON              MT   TRAINED SPOTTER

&&

UTTECH
Local storm report, May 15, 7:04 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CHOTEAU                 47.81N 112.18W
05/15/2014  M0.50 INCH       TETON              MT   CO-OP OBSERVER

            HEAVY RAIN REPORTED

&&

CZ
Local storm report, May 15, 7:26 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
726 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 N FAIRFIELD           47.66N 111.98W
05/15/2014  M1.00 INCH       TETON              MT   TRAINED SPOTTER

            QUARTER SIZED HAIL AND HEAVY RAIN.

&&

NJL
Local storm report, May 15, 7:33 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     FORT  SHAW              47.51N 111.81W
05/15/2014  E45 MPH          CASCADE            MT   TRAINED SPOTTER

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:39 PM MDTSpecial Weather StatementTFXTeton36 min
May 15, 7:11 PM MDTSevere Thunderstorm WarningTFXCascade, Teton49 min
May 15, 8:45 PM MDTSpecial Weather StatementTFXJudith Basin30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.